Hi all,

i am hoping for a little support and info from you all.

In July my two year old was diagnosed with Asthma, last year she had 8 admissions to hospital with asthma attacks.

She had another episode at christmas which we managed to control at home with steroids and inhalers.

She has recently had another flare up and also has a chest infection.

She is on ventolin 2 puffs twice a day, and a 4mg tablet montelukast once a day.

Is there anything else i can be doing to help her, it seems to be that when she gets a cold, it goes staright to her chest and causes an attack.

When she needs the salbutamol it tends to make her extremely jittery and hyper, is there an alternative to this??

sorry if i am rambling but i just hate seeing her to ill.

Thank you

4 Replies

  • Hi,

    Is she not on any preventer inhaler? Just Salbutamol? This might be a brown or orange inhaler, or if its a combination possibly purple at that age!! They don't usually give salbutamol to be taken twice daily, just as required, same with montelukast, there is usually a preventer!

    Is she under a consultant? Usually after admissions there is some outpatient input! If not I'd advise speaking to your GP about both adding a preventer inhaler (Keeps inflammation in the lungs down and contains a steroid) and being referred to a respiratory consultant!

    Lots of salbutamol makes me really shakey and jittery too!!

    Hope this helps x

  • Hi, yes she is on the brown (ventiolin) reliever..

    She is under a consultant and did get referred to a asthma nurse but they discharged her after one appt..

    I just feel that there must be more I can do to prevent the attacks,, all the meds she is on I have had to ask for, they haven't been readily prescribed.....

    Any advice would be really appreciated.

  • Apologies it is clenil she takes, 2 puffs 100mg twice a day!!!!

  • Ok, the brown inhaler (Clenil) is a preventer, which shouldn't be given as a reliever, it is only the blue one that should be given as a reliever as and when she needs it, never give more of the brown than the two puffs twice a day as prescribed unless your GP or consultant tells you to.

    The blue inhaler does usually cause the shakes/jitters, etc and my son gets extremely hyper after a nebuliser. Mix that with oral steroids and he can be bouncing off the walls half an hour after taking them, only to have a total flop again half an hour later!

    It definitely sounds to me like you need to insist on another referral as you don't seem to be getting proper support or advice from your GP or nurse. With that many admissions they have a duty to refer you so she can be monitored and put on the right medication. Don't take no for an answer. In the meantime keep a diary of all her symptoms, triggers, etc and anything else you feel is relevant, so that you can go armed with as much information as possible to the appointment.

    My son is now 5 and has many admissions every year, despite being on several types of medication. His life would be even harder if we didn't have regular appointments with his consultant to review and monitor his condition and the effects of his medication. He also now has a home nebuliser which is a real help, although we are very aware that if he doesn't improve after it that he is better off being seen at the hospital.

    Please try and get the referral, it will make you feel so much better and hopefully your daughter will get the help she needs.

    Best wishes,


You may also like...